Alert archive / Alabama / Flash Flood Warnings in 2018
Flash Flood Warning 37, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Sep 10, 2018, 6:09 PM CDT for Elmore County, Alabama. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 10, 2018, 6:09 PM CDT (23:09 UTC)
- Expired
- Sep 10, 2018, 8:15 PM CDT
- In force
- 2 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Elmore County, AL
The radar
The Maxwell AFB radar (KMXX), 38 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 10, 7:00 PM CDT | FLASH FLOOD | Wetumpka, AL | PORTION OF N BRIDGE ST. IN DOWNTOWN FLOODED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 51 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.2 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 67 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 649 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
905 WGUS54 KBMX 102309 FFWBMX ALC051-110115- /O.NEW.KBMX.FF.W.0037.180910T2309Z-180911T0115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Birmingham AL 609 PM CDT MON SEP 10 2018 The National Weather Service in Birmingham has issued a * Flash Flood Warning for... West central Elmore County in east central Alabama... * Until 815 PM CDT. * At 608 PM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Two to three inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Wetumpka, Elmore and Blue Ridge. Additional rainfall amounts of one inch are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3260 8611 3250 8611 3250 8631 3257 8631 $$ 19
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 4:16 PM CDT, 1 hour 53 minutes earlier.
Area forecast discussion, Sep 10, 4:16 PM CDT, 1 hour 53 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 416 PM CDT Mon Sep 10 2018 .SHORT TERM... Through Tonight. A surface front currently stretched southwest to northeast across the mid section of Central Alabama has progressed a little during the day today. However, with relatively weak upper flow over the state, only minimal further progression is expected through tonight before the system stalls. Scattered areas of convection will continue south of the front through early evening, but then should taper off with no other forcing but the front aided by daytime heating. Although we are not expecting a significant area of cold air intrusion behind the front, some slightly lower dew points and temperatures are to be expected across the northwest 1/3 of the area. Wrap around cloudiness will remain post front and should keep any cooling under moderation. 08 .LONG TERM... Tuesday through Thursday. Lingering effects from a slow-moving frontal boundary will be felt across central Alabama as we head into the middle of the week. Most focus for lift will extend along this axis from the southwest to the northeast, with pooling of lower tropospheric moisture along and south. Expecting the driest air to be north of the I-20/I-59 corridor with slightly lower surface dewpoints (upper 60s) and PWs ~1.7-1.8", as opposed to lower 70 dewpoints and PWs ~2.0-2.1" elsewhere. With afternoon/evening destabilization, scattered to numerous showers and thunderstorms will develop and have accounted for PoPs in the 60-70% range for Tuesday, with a slight decrease Wednesday (50-60%). The effects of increased chances for precip and higher sky cover will help to decrease our overall expected high temperatures on Tuesday with most of the forecast area seeing mid to upper 80s, perhaps some close to 90 in the far southeast. Expecting warmer conditions and some rebound in surface moisture for Thursday, though have lower PoPs due to higher mean RH being confined to our southern counties as drier mid-level air advects into the region via northeasterly flow. By Thursday evening, Hurricane Florence is expected to be nearing or making landfall per latest NHC forecasts. It's positioning at this time will aid the ridge/high pressure system in the northeast CONUS in transporting the drier airmass into the area. Friday through Monday. A lot of our weather through the extended period will depend upon spatial/temporal details of Hurricane Florence and its track after making landfall along the Carolina coast. Cyclonic flow around the remnant circulation would help maintain steady advection of drier/more stable air into our area throughout this period, if it remains to our east. For now, Friday PoPs have accounted for this with 20-30% chance (similar to Thursday) for afternoon/evening showers and thunderstorms, with the best probabilities in the south where the best moisture & instability will reside. Have lowered PoPs to 10-20% for the weekend as current forecast expectations continue this trend of drier air via mass subsidence from upper-level ridging and the remnants of Florence, though forecast confidence on specific details are low and will likely change in the coming days. Overall, the wetter pattern for mid-week looks to transition to drier and warmer conditions as we head towards the weekend. Not expecting any significant impacts from Florence to our forecast area at this time. 40/Sizemore && .AVIATION... 18Z TAF Discussion. IFR/MVFR cig still around due to surface frontal boundary across the area from SW to NE. Shower activity and some TSRA will be possible this afternoon. Activity should decrease by late evening. With the boundary expected to stall, moisture will remain up and more low cigs and some patchy fog will be possible again for late tonight into the morning. 08 && .FIRE WEATHER... A frontal boundary will remain across Central Alabama over the next couple of days, keeping rain chances elevated for many areas through mid week. With high minimum relative humidity values and expected precipitation, no fire weather is expected at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 68 87 68 89 70 / 30 50 30 40 20 Anniston 69 88 69 90 71 / 40 60 30 50 20 Birmingham 68 88 71 90 72 / 20 50 30 50 20 Tuscaloosa 68 88 71 90 72 / 20 50 40 60 20 Calera 68 86 69 88 71 / 30 60 40 60 20 Auburn 71 87 71 88 72 / 50 60 40 60 20 Montgomery 72 89 72 91 73 / 50 60 30 50 20 Troy 71 89 71 90 72 / 50 50 20 50 20 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. && 08/40
Hazardous weather outlook, Sep 10, 4:04 AM CDT, 14 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 404 AM CDT Mon Sep 10 2018 ALZ011>015-017>050-111215- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 404 AM CDT Mon Sep 10 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
In the hours before
Special weather statement, Sep 10, 4:15 PM CDT, 1 hour 54 minutes before
Special Weather Statement National Weather Service Birmingham AL 415 PM CDT MON SEP 10 2018 ALZ037-043-045-102145- Tallapoosa AL-Macon AL-Elmore AL- 415 PM CDT MON SEP 10 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ELMORE...NORTH CENTRAL MACON AND SOUTH CENTRAL TALLAPOOSA COUNTIES UNTIL 445 PM CDT... At 415 PM CDT, Doppler radar was tracking a strong thunderstorm over Tallapoosa City, or near Tallassee, moving north at 15 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Tuskegee, Tallassee, Franklin, Liberty City, Reeves Airport, Tallapoosa City, Yates Dam, Reeltown and Yates Reservoir. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3247 8576 3250 8594 3267 8592 3265 8570 TIME...MOT...LOC 2115Z 193DEG 11KT 3257 8585 32/Davis
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 4:15 PM CDT | Special Weather Statement | BMX | Macon | 30 min |
| Sep 10, 5:34 PM CDT | Areal Flood Advisory | BMX | Elmore | 3 hr |
Nearby
Flash Flood Warnings in Alabama, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.